Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 177, NWS Dodge City, KS

July 10, 2023Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2023, 5:27 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 5:27 PM MDT (23:27 UTC)
Expired
Jul 10, 2023, 6:10 PM MDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 169 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:55 PM MDTTSTM WND GST 511 Ne Johnson City, KSAWOS station KJHN Johnson City.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS53 KDDC 102327
SVRDDC
KSC075-129-187-110030-
/O.NEW.KDDC.SV.W.0177.230710T2327Z-230711T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
627 PM CDT Mon Jul 10 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in southwestern Kansas...
  Morton County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 730 PM CDT/630 PM MDT/.

* At 626 PM CDT/526 PM MDT/, severe thunderstorms were located along
  a line extending from near Coolidge to 10 miles northwest of The
  Saunders Elevator to near Vilas, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Coolidge around 530 PM MDT.

Other locations in the path of these severe thunderstorms include The
Saunders Elevator, Syracuse, Manter and Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 10204 3825 10203 3826 10155 3700 10157
      3715 10204
TIME...MOT...LOC 2326Z 283DEG 21KT 3807 10196 3756 10218 3735 10240 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON
3 follow-up statements
105 
WWUS53 KDDC 102340
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
640 PM CDT Mon Jul 10 2023

KSC075-129-187-110030-
/O.CON.KDDC.SV.W.0177.000000T0000Z-230711T0030Z/
Hamilton KS-Morton KS-Stanton KS-
640 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR HAMILTON...MORTON AND STANTON COUNTIES...

At 640 PM CDT/540 PM MDT/, severe thunderstorms were located along a
line extending from near Coolidge to near The Saunders Elevator to
near Stonington, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Manter, Syracuse, Johnson City, Richfield and Rolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 10204 3825 10203 3826 10155 3700 10157
      3715 10204
TIME...MOT...LOC 2340Z 282DEG 28KT 3802 10193 3753 10202 3730 10215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON
209 
WWUS53 KDDC 110002
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
702 PM CDT Mon Jul 10 2023

KSC075-129-187-110030-
/O.CON.KDDC.SV.W.0177.000000T0000Z-230711T0030Z/
Hamilton KS-Morton KS-Stanton KS-
702 PM CDT Mon Jul 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR HAMILTON...MORTON AND STANTON COUNTIES...

At 701 PM CDT/601 PM MDT/, severe thunderstorms were located along a
line extending from near Syracuse to near Johnson City to 7 miles
west of Richfield, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield, Wilburton
and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 10204 3825 10203 3826 10155 3700 10157
      3715 10204
TIME...MOT...LOC 0001Z 279DEG 28KT 3799 10170 3750 10179 3727 10192 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON
647 
WWUS53 KDDC 110010
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
710 PM CDT Mon Jul 10 2023

KSC075-129-187-110020-
/O.CAN.KDDC.SV.W.0177.000000T0000Z-230711T0030Z/
Hamilton KS-Morton KS-Stanton KS-
710 PM CDT Mon Jul 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON...MORTON AND STANTON
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for southwestern Kansas.

LAT...LON 3749 10204 3825 10203 3826 10155 3700 10157
      3715 10204
TIME...MOT...LOC 0008Z 283DEG 21KT 3798 10165 3749 10174 3726 10187 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:15 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 10, 4:15 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
515 PM CDT Mon Jul 10 2023

...updated aviation section...

.SHORT TERM...(This evening through Tuesday night)
Issued at 358 PM CDT Mon Jul 10 2023

Another round of thunderstorms will impact at least a portion of
southwest and west central Kansas tonight. However, the probability
of a CWA-wide MCS is low owing to very warm mid level temperatures.
SPC mesoscale analysis was showing 700mb temperatures as warm as
+16C with warm air advection at this level nosing into the Hays
area. There will likely be continued slight warm frontogenesis at
the nose of the warm tongue at 700mb, and this is where numerous
models favor MCS placement tonight -- from northwestern
Kansas/southwest-south central Nebraska down into central Kansas
later on tonight. A separate cluster of storms moving out of eastern
Colorado was already underway mid-afternoon and this early
development fostered the need for a Severe Thunderstorm Watch. This
first watch covers our western six counties (Hamilton-Stanton-Morton-
Stevens-Grant-Kearny). We think the eastern Colorado storms should
make it as far as the Highway 25 corridor before moving into a more
stable lower troposphere. Severe risks will mainly be damaging
straight line winds 60 to 70 mph, especially closer to the Colorado
border.

The aforementioned northern MCS is expected to develop later
on in the evening and roll south-southeast, most likely affecting
the far northeastern portion of the forecast area. The HREF model
past two runs have shown a fairly persistent signal of this northern
MCS. This is the reason SPC upgraded to an Enhanced Risk for
damaging thunderstorm winds up around the I-70 corridor. This MCS is
likely to persist much of the night, feeding off a modest nocturnal
low level jet of 25 to 30 knots with +17C or greater 850mb
dewpoints.

After tonight's MCS event, the mid level ridge will expand across a
larger portion of the High Plains, including southwest Kansas with
even warmer 500mb temperatures of around -3C. The very warm mid
levels on Tuesday will prevent thunderstorm development over our
forecast area with all the convective activity tomorrow night well
to our north across Nebraska. We will also see continued warming of
the lower troposphere which will support afternoon highs well into
the lower to mid 90s with even some 96-97F forecast highs up around
Hays where it has been drier of late.

.LONG TERM...(Wednesday through Monday)
Issued at 358 PM CDT Mon Jul 10 2023

The latest NBM is essentially a continuation of the previous
forecast for much of the Long Term period with very little change.
We continue to forecast upper 90s to around 100F for highs on
Wednesday, and Wednesday continues to look to be the hottest day of
the Long Term period ahead of the next cold front. There will also
likely be very high dewpoints in the lower 70s, especially east of
Highway 283, and there is growing concern of 105+ Heat Index values
given the combined forecast upper 90s and lower 70s dewpoints. A
Heat Advisory may be required in future updates for Wednesday
afternoon.

Thankfully, the excessive heat risk will only last one day as the
next cold front pushes south Wednesday Night into early Thursday. A
northeast wind is likely to prevail much of the day Thursday. This
will be an upslope wind with quite a bit of low level moisture onto
the eastern Colorado High Plains supporting organized strong/severe
thunderstorm development. Thursday Night will mark the beginning of
another multi-day (or multi-night) pattern of MCS activity rolling
southeast across the Central High Plains. From Thursday Night
through at least Sunday Night, there is expected to be nightly MCS
activity. Not everyone will be seeing rain every single night
through this period, however. The sum total of rainfall the four
nights should equate to well over an inch for much of western
Kansas. The last several runs of the ECMWF ensemble system (EPS) has
shown an inch to an inch and a half for DDC through that 4-day
period, and the last few runs of the NCEP GFS ensemble system (GEFS)
has been locking on to something similar as well for the 13-17 July
time frame.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 514 PM CDT Mon Jul 10 2023

Various convective allowing models this early to late evening
develop a couple of areas favorable for MCS clusters capable of
severe winds, and hail as well. Potential for decaying cells and
thunderstorm outflow will be maximized for LBL by around the 01-2z
time-frame. By around that time as well a more organized and
larger MCS should be taking shape across the NW Kansas into west
central KS areas, which should mean HYS-DDC sees potential wind or
TSRA/reduced cig CB impacts about 1 to 2 hours later of 3-4z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  93  69  98 /  20   0   0   0
GCK  65  92  67  96 /  20   0   0   0
EHA  64  94  67  96 /  40   0   0   0
LBL  65  93  68  97 /  30   0   0   0
HYS  67  96  70 100 /  40   0  10   0
P28  69  93  72  99 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Russell
Hazardous weather outlook, Jul 10, 1:02 AM MDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
202 AM CDT Mon Jul 10 2023

KSZ030-031-043>046-061>066-074>081-084>090-110715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
202 AM CDT Mon Jul 10 2023 /102 AM MDT Mon Jul 10 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight.

A complex of thunderstorms is expected to impact northeast zones
Monday evening, with a primary risk of damaging winds of 60-80
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Heat will intensify Tuesday and Wednesday, with a heat advisory
expected to be required for the southeast counties Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across northeast zones
Monday evening.

Turner

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.